In the Journals

Psoriasis risk spikes with anti-TNF use in children with inflammatory diseases

Children with either inflammatory bowel disease, chronic noninfectious osteomyelitis or juvenile idiopathic arthritis developed psoriasis at an increased rate compared with the general public, with the highest rates seen among those treated with TNF inhibitors, according to data published in Arthritis Care & Research.

“The incidence rate (IR) and risk factors of psoriasis in children with IBD, JIA or CNO who are exposed to TNF inhibitors are unknown,” Lisa H. Buckley, MD, of the Children’s Hospital of Philadelphia, and colleagues wrote. “Additionally, there is a well-established association between these inflammatory conditions and psoriasis development. Yet, as TNF inhibitors can both treat and trigger psoriasis, it is not clear how TNF inhibitor exposure affects this relationship. To date, the pediatric literature primarily consists of case reports and series without the use of a comparison group.”

To calculate the incidence rate of psoriasis among children with IBD, JIA and chronic noninfectious osteomyelitis compared with the general population, as well as among patients treated with TNF inhibitors compared with those who were not, Buckley and colleagues conducted a retrospective cohort study of electronic health data at the Children’s Hospital of Philadelphia. The researchers analyzed data on 4,111 children with either of the three diseases who were evaluated at the center between Jan. 1, 2008, and Oct. 1, 2018.

Patients were determined to have been exposed to TNF inhibitors if they had received a prescription for adalimumab (Humira, AbbVie), etanercept (Enbrel, Amgen), infliximab (Remicade, Janssen), certolizumab (Cimzia, UCB) or golimumab (Simponi, Janssen). The primary outcome was incident psoriasis. The researchers estimated incidence rates and standardized incidence ratios, and used Cox proportional hazards models to determine the links between psoriasis with TNF inhibitor exposure and other risk factors.

Children with either inflammatory bowel disease, chronic noninfectious osteomyelitis or juvenile idiopathic arthritis developed psoriasis at an increased rate compared with the general public, with the highest rates seen among those treated with TNF inhibitors, according to data.

Among the included patients, 39% had been treated with TNF inhibitors. Total follow-up was 6,604 person-years.

According to the researchers, there were 58 cases of psoriasis in patients treated with TNF inhibitors, resulting in an incidence rate of 12.3 per 1,000 personyears, and 25 cases of psoriasis among those without exposure to the drug, making for an incidence rate of 3.8 per 1,000 personyears cases. The overall standardized incidence ratio was 18 (95% CI, 15-22); 30 (95% CI 23, 39) for patients treated with TNF inhibitors, and 9.3 (95% CI, 6.3-14) for those without TNF inhibitor exposure. Additionally, the hazard ratio for psoriasis among juvenile patients treated with TNF inhibitors, compared with those who were not, was 3.84 (95% CI, 2.28-6.47).

“This study demonstrates that children with IBD, JIA and CNO had an increased rate of psoriasis compared to the general pediatric population, with the highest rate in those with TNF inhibitor exposure,” Buckley and colleagues wrote. “It is the first to estimate the IR of TNF inhibitor-associated psoriasis and to formally evaluate the strength of association between TNF inhibitor exposure and psoriasis.”

“There is a paucity of data regarding this adverse cutaneous event in children, therefore this study contributes significantly to the current literature,” they added. “Despite limitations, the results are highly significant and indicate the need for additional studies to include long-term data from large observational registries.” – by Jason Laday

Disclosure: The researchers report no relevant financial disclosures.

Children with either inflammatory bowel disease, chronic noninfectious osteomyelitis or juvenile idiopathic arthritis developed psoriasis at an increased rate compared with the general public, with the highest rates seen among those treated with TNF inhibitors, according to data published in Arthritis Care & Research.

“The incidence rate (IR) and risk factors of psoriasis in children with IBD, JIA or CNO who are exposed to TNF inhibitors are unknown,” Lisa H. Buckley, MD, of the Children’s Hospital of Philadelphia, and colleagues wrote. “Additionally, there is a well-established association between these inflammatory conditions and psoriasis development. Yet, as TNF inhibitors can both treat and trigger psoriasis, it is not clear how TNF inhibitor exposure affects this relationship. To date, the pediatric literature primarily consists of case reports and series without the use of a comparison group.”

To calculate the incidence rate of psoriasis among children with IBD, JIA and chronic noninfectious osteomyelitis compared with the general population, as well as among patients treated with TNF inhibitors compared with those who were not, Buckley and colleagues conducted a retrospective cohort study of electronic health data at the Children’s Hospital of Philadelphia. The researchers analyzed data on 4,111 children with either of the three diseases who were evaluated at the center between Jan. 1, 2008, and Oct. 1, 2018.

Patients were determined to have been exposed to TNF inhibitors if they had received a prescription for adalimumab (Humira, AbbVie), etanercept (Enbrel, Amgen), infliximab (Remicade, Janssen), certolizumab (Cimzia, UCB) or golimumab (Simponi, Janssen). The primary outcome was incident psoriasis. The researchers estimated incidence rates and standardized incidence ratios, and used Cox proportional hazards models to determine the links between psoriasis with TNF inhibitor exposure and other risk factors.

Children with either inflammatory bowel disease, chronic noninfectious osteomyelitis or juvenile idiopathic arthritis developed psoriasis at an increased rate compared with the general public, with the highest rates seen among those treated with TNF inhibitors, according to data.

Among the included patients, 39% had been treated with TNF inhibitors. Total follow-up was 6,604 person-years.

According to the researchers, there were 58 cases of psoriasis in patients treated with TNF inhibitors, resulting in an incidence rate of 12.3 per 1,000 personyears, and 25 cases of psoriasis among those without exposure to the drug, making for an incidence rate of 3.8 per 1,000 personyears cases. The overall standardized incidence ratio was 18 (95% CI, 15-22); 30 (95% CI 23, 39) for patients treated with TNF inhibitors, and 9.3 (95% CI, 6.3-14) for those without TNF inhibitor exposure. Additionally, the hazard ratio for psoriasis among juvenile patients treated with TNF inhibitors, compared with those who were not, was 3.84 (95% CI, 2.28-6.47).

“This study demonstrates that children with IBD, JIA and CNO had an increased rate of psoriasis compared to the general pediatric population, with the highest rate in those with TNF inhibitor exposure,” Buckley and colleagues wrote. “It is the first to estimate the IR of TNF inhibitor-associated psoriasis and to formally evaluate the strength of association between TNF inhibitor exposure and psoriasis.”

“There is a paucity of data regarding this adverse cutaneous event in children, therefore this study contributes significantly to the current literature,” they added. “Despite limitations, the results are highly significant and indicate the need for additional studies to include long-term data from large observational registries.” – by Jason Laday

Disclosure: The researchers report no relevant financial disclosures.